Alert archive / South Dakota / Wind Advisories in 2009

Wind Advisory 7, NWS Aberdeen, SD

March 22, 200920 counties in South Dakota; Big Stone County, Traverse County, Minnesota

NWS Aberdeen, SD issued this wind advisory at Mar 22, 2009, 4:24 AM CDT for 20 counties in South Dakota; Big Stone County, Traverse County, Minnesota. It took effect at Mar 22, 2009, 1:00 PM CDT. It was in force for 2 hr.

The area

The counties it named.

The facts

Issued
Mar 22, 2009, 4:24 AM CDT (09:24 UTC)
In effect from
Mar 22, 2009, 1:00 PM CDT
Expired
Mar 22, 2009, 3:27 PM CDT
In force
2 hr
Issued by
NWS Aberdeen, SD
All 22 counties

Big Stone County, MN, Traverse County, MN, Brown County, SD, Campbell County, SD, Clark County, SD, Codington County, SD, Day County, SD, Deuel County, SD, Edmunds County, SD, Faulk County, SD, Grant County, SD, Hamlin County, SD, Hand County, SD, Hughes County, SD, Hyde County, SD, Marshall County, SD, McPherson County, SD, Potter County, SD, Roberts County, SD, Spink County, SD, Sully County, SD, Walworth County, SD

The radar

The Aberdeen radar (KABR), 33 km from the middle of the area, began a volume at 09:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 9.4 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2009-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2009-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2045 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KABR 220924
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
424 AM CDT SUN MAR 22 2009

.LOW PRESSURE WILL BRING STRONG SOUTHEAST WINDS TO THE REGION
THIS AFTERNOON AND EVENING.

MNZ039-046-SDZ006>008-011-019>023-222100-
/O.NEW.KABR.WI.Y.0007.090322T1800Z-090323T0300Z/
TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-CLARK-CODINGTON-
GRANT-HAMLIN-DEUEL-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...ABERDEEN...
BRITTON...SISSETON...WEBSTER...CLARK...WATERTOWN...MILBANK...
CASTLEWOOD...CLEAR LAKE
424 AM CDT SUN MAR 22 2009

...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 PM CDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 PM
CDT THIS EVENING. 

SOUTHEAST WINDS OF 25 TO 40 MPH ARE EXPECTED TO DEVELOP OVER THE
REGION THIS AFTERNOON AND LAST INTO THE EVENING HOURS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER ARE
EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY
FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

SDZ004-005-009-010-016>018-034>037-222100-
/O.NEW.KABR.WI.Y.0007.090322T1800Z-090323T0000Z/
CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-POTTER-FAULK-SPINK-SULLY-
HUGHES-HYDE-HAND-
INCLUDING THE CITIES OF...HERREID...EUREKA...MOBRIDGE...IPSWICH...
GETTYSBURG...FAULKTON...REDFIELD...ONIDA...PIERRE...HIGHMORE...
MILLER
424 AM CDT SUN MAR 22 2009

...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
CDT THIS EVENING. 

SOUTHEAST WINDS OF 25 TO 40 MPH ARE EXPECTED TO DEVELOP OVER THE
REGION THIS AFTERNOON AND LAST INTO THE EVENING HOURS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER ARE
EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY
FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
TDK
1 follow-up statement
000 
WWUS73 KABR 222027
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
327 PM CDT SUN MAR 22 2009


SDZ004-005-009-010-016>018-034>037-222130-
/O.CAN.KABR.WI.Y.0007.000000T0000Z-090323T0000Z/
CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-POTTER-FAULK-SPINK-SULLY-
HUGHES-HYDE-HAND-
INCLUDING THE CITIES OF...HERREID...EUREKA...MOBRIDGE...IPSWICH...
GETTYSBURG...FAULKTON...REDFIELD...ONIDA...PIERRE...HIGHMORE...
MILLER
327 PM CDT SUN MAR 22 2009

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS CANCELLED THE WIND
ADVISORY. 

SOUTHWEST WINDS OF 20 TO 35 MPH WILL CONTINUE ACROSS THE AREA UNTIL
LATE EVENING.

$$

MNZ039-046-SDZ006>008-011-019>023-222130-
/O.CAN.KABR.WI.Y.0007.000000T0000Z-090323T0300Z/
TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-CLARK-CODINGTON-
GRANT-HAMLIN-DEUEL-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...ABERDEEN...
BRITTON...SISSETON...WEBSTER...CLARK...WATERTOWN...MILBANK...
CASTLEWOOD...CLEAR LAKE
327 PM CDT SUN MAR 22 2009

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS CANCELLED THE WIND
ADVISORY. 

SOUTHWEST WINDS OF 20 TO 35 MPH WILL CONTINUE ACROSS THE AREA
UNTIL LATE EVENING. WINDS WILL BE LOCALLY STRONGER IN AND NEAR
THUNDERSTORMS.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this wind advisory went out at Mar 21, 9:37 PM CDT, 6 hours 47 minutes earlier.

Area forecast discussion, Mar 21, 9:37 PM CDT, 6 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
937 PM CDT SAT MAR 21 2009

.UPDATE...
MSAS SHOWS THAT WARM FRONT IS ABOUT TO LIFT NORTHWARD THROUGH THE
REST OF THE CWA...AND TEMPERATURES ARE EXPECTED TO REMAIN MILD
OVERNIGHT. 18Z NAM AND GFS BUFKIT DATA...ALONG WITH 00Z NAM12 BUFR
DATA SHOWING A QUICK MOISTENING UP OF THE LOW LAYERS FROM KABR TO
KATY...SO HAVE ADDED AREAS OF FOG TO THE NERN COUNTIES OVERNIGHT.
HAVE ALSO GOTTEN REPORTS FROM ROBERTS COUNTY OF SOME PATCHY DENSE
FOG WITH VSBYS NEAR ZERO...SO HAVE ADDED IN SOME MENTION OF DENSE
FOG AS WELL. NOT SURE ITS WIDESPREAD ENOUGH TO WARRANT AN
ADVRY...BUT WILL MONITOR. OTW INHERITED GRIDS LOOK FINE FOR THE
MAJOR DETAILS. UPDATED ZONES HAVE BEEN SENT.

UPDATED AVIATION DISCUSSION BELOW.

&&
.PREV DISCUSSION...
.SHORT TERM...TONIGHT THROUGH WEDNESDAY.
COMPLEX EARLY SPRING STORM SYSTEM WILL AFFECT THE AREA THROUGH
WEDNESDAY. THIS SYSTEM HAS THE POTENTIAL TO BRING HEAVY AMOUNTS
OF RAIN AND SNOW TO THE FORECAST AREA...ESPECIALLY ALONG AND WEST
OF LAKE OAHE. THIS SYSTEM WILL BE MONITORED CLOSE AS IT IS
EXPECTED TO AGGRAVATE ONGOING FLOODING.

FOR TONIGHT INTO MONDAY...WARM AIR ADVECTION WILL START TO PUSH
MOISTURE INTO THE REGION. GFS LOOKS TOO MOIST INITIALLY WITH
BREAKING OUT PRECIP THIS EVENING...AND HAVE LEANED WITH THE NAM
ON DELAYING PRECIP UNTIL SUNDAY. AIRMASS BECOMES INCREASINGLY
UNSTABLE ACROSS THE REGION SUNDAY INTO MONDAY. FIRST WAVE WILL
EJECT ACROSS THE AREA SUNDAY AND SUNDAY NIGHT. PER ETA...MOST
UNSTABLE CAPES EXCEED 1000 J/KG ALONG SFC BOUNDARY SUNDAY NIGHT
IN CENTRAL SD. THIS WILL BE THE FOCUS FOR SHOWERS AND
THUNDERSTORMS. THIS INSTABILITY SHIFTS EAST ON MONDAY TO EASTERN
SD AS SFC LOW DEEPENS NEAR GLD.

MONDAY NIGHT AND TUESDAY...MEDIUM RANGE MODELS IN FAIRLY GOOD
WITH SFC LOW TRACK ACROSS EASTERN SD...TAKING IT ACROSS ATY
AROUND 06Z TUESDAY. STRONG TROWL FEATURE DEVELOPS AS LOW MATURES
DURING THIS TIME. IMPRESSIVE FORCING WILL DEVELOP ON BACKSIDE OF
LOW...WITH THE POTENTIAL OF HEAVY SNOW DEVELOPING. HAVE ISSUED
BLIZZARD WATCH FOR THE AREA OF BEST POTENTIAL OF HEAVY SNOW AND
STRONG NORTHWEST WINDS. A CONCERN IS THE STRONG WARM AIR
ADVECTION MAY KEEP THE PRECIPITATION RAIN...BUT AS LOW PULLS
NORTHEAST AND STRONG DYNAMIC COOLING...EXPECT THE RAIN TO CHANGE
OVER TO SNOW MONDAY NIGHT IN THE AREAS OF THE WATCH. SNOW WILL
SPREAD EAST TUESDAY AS STRONG WRAP AROUND DEVELOPS. FURTHER
HEADLINES MAY BE NEEDED FOR POINTS EASTS DEPENDING ON STRENGTH
AND TIMING OF WRAP AROUND.

TUESDAY NIGHT AND WEDNESDAY...SYSTEM EXPECTED TO PULL OUT AND
EJECT INTO CANADA...SO SNOW WILL DECREASE TUESDAY NIGHT. COOL
TEMPS WILL FOLLOW ON WEDNESDAY.

.LONG TERM...WEDNESDAY NIGHT THROUGH SATURDAY
NOT A GREAT AMOUNT OF AGREEMENT IN THE EXTENDED MODELS TODAY...BUT
NONE OF THEM ARE FORECASTING ANY SIGNIFICANT STORM SYSTEMS OR
PRECIPITATION OVER THE AREA. GENERALLY LOOKS AS THOUGH HIGH
PRESSURE WILL SLIDE OVER THE REGION WEDNESDAY NIGHT BEHIND THE
EXITING STORM SYSTEM...THEN WILL REMAIN DOMINANT THROUGH THE DAY
FRIDAY. BOTH THE GFS AND ECMWF HINT AT A LOW PRESSURE SYSTEM
POSSIBLY APPROACHING THE REGION FRIDAY NIGHT AND SATURDAY...BUT
THE GFS BRINGS IT DOWN FROM THE NORTH AND THE ECMWF BRINGS IT UP
FROM THE SOUTHWEST. WILL THEREFORE STICK WITH A DRY FORECAST UNTIL
THINGS BECOME MORE CLEAR.

LOWERED TEMPERATURES JUST A BIT FOR WEDNESDAY NIGHT AND THURSDAY
AS COLDER AIR POURS SOUTHWARD BEHIND THE EXITING STORM.
TEMPERATURES WILL THEN GENERALLY REMAIN NEAR OR SLIGHTLY BELOW
NORMAL UNDER THE INFLUENCE OF THE SURFACE HIGH.

&&

.AVIATION...
VFR CONDS ARE EXPECTED FOR ALL TERMINAL SITES THROUGH 08Z. LOOK
FOR AREAS OF FOG TO DEVELOP AFT 08Z FOR KABR AND KATY...WITH LOW
STRATUS MOVING IN AFT 12Z FOR THESE TERMINALS...ALONG WITH AREAS
OF RAIN AFT 18Z. MVFR CIGS/VSBYS POSSIBLE BY 11Z...WITH MVFR/OCNL
IFR CONDS EXPECTED THEN THROUGH THE REMAINDER OF THE VALID PERIOD.
FOR THE KMBG/KPIR TERMINALS...LOOK FOR INCREASING CLOUDS WITH WDLY
SCT -SHRA MOVING IN BY 12Z. ALSO...MVFR CIGS ARE EXPECTED BY 12Z
WITH MVFR VSBYS IN FOG/LIGHT RAIN. BY 15Z...MVFR/OCNL IFR CONDS
WILL REMAIN FOR THE REST OF THE VALID PERIOD.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...BLIZZARD WATCH FROM MONDAY EVENING THROUGH TUESDAY EVENING FOR
     CAMPBELL-CORSON-DEWEY-WALWORTH.

MN...NONE.
&&

UPDATE...HINTZ
SHORT TERM...SCARLETT
LONG TERM...PARKIN
AVIATION...HINTZ

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Mar 21, 3:25 PM CDT, 12 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
325 PM CDT SAT MAR 21 2009

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-222030-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
325 PM CDT SAT MAR 21 2009 /225 PM MDT SAT MAR 21 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A MAJOR WINTER STORM WILL BRING SHOWERS...THUNDERSTORMS AND A
CHANCE OF HEAVY SNOW TO THE REGION THROUGH TUESDAY. EXPECT
THUNDERSTORMS ACROSS THE AREA SUNDAY AFTERNOON THROUGH MONDAY
AFTERNOON. THE BEST CHANCE OF SIGNIFICANT SNOW WILL BE ACROSS
WESTERN AND NORTH CENTRAL SOUTH DAKOTA MONDAY NIGHT AND TUESDAY.
PLEASE REFER TO FSDWSWABR FOR MORE INFORMATION.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME...THOUGH SPOTTERS
ARE ENCOURAGED TO RELAY ANY SIGNIFICANT WEATHER REPORTS TO THE
NATIONAL WEATHER SERVICE.

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 22, 4:19 AM CDTFlood WatchABRClark, Codington, Day, Deuel, Grant, Hamlin and 3 more27 hr
Mar 22, 9:22 AM CDTRiver Flood WarningABRDewey32 hr
Mar 22, 10:06 AM CDTSevere Thunderstorm WarningABRCampbell, Corson, Walworth39 min
Mar 22, 10:08 AM CDTRiver Flood WarningABRSpink262 days
Mar 22, 10:08 AM CDTRiver Flood WarningABRSpink148 days
Mar 22, 10:19 AM CDTAreal Flood AdvisoryABRBrown, Campbell, Corson, Edmunds, McPherson, Walworth48 hr
Mar 22, 11:10 AM CDTRiver Flood WarningABRCodington46 hr
Mar 22, 11:10 AM CDTRiver Flood WarningABRCodington4 days
Mar 22, 11:10 AM CDTRiver Flood WarningABRCodington22 hr
Mar 22, 11:10 AM CDTRiver Flood WarningABRHamlin70 hr
Mar 22, 1:53 PM CDTRiver Flood WarningABRRoberts4 days
Mar 22, 2:10 PM CDTBlizzard WarningABRCampbell, Corson, Dewey, Hughes, Jones, Potter and 3 more55 hr
Mar 22, 2:10 PM CDTWinter Storm WatchABRCampbell, Hughes, Jones, Potter, Stanley, Sully and 1 more14 hr

Nearby

Wind Advisories in South Dakota, 2009Wind Advisories in Minnesota, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.